GCA and Pred reduction

I started at 60 mg Predisilone and am now on 45 mg. How do you know if you are getting a flare or a reaction to the reduction - ie your body doesnt like having less steroid? Also - I think I have been suffering from Sinus problems but I think I read that GCA symptoms can include sinus - does anyone know about that. I had a good menthol inhale last night and no headache this morning. My cheeks felt sore so I guess it might be sinus causing the headaches. In the run up to GCA I had sinus problems but a consultant could not find any problem. My last CRP was only 10 so that was good and ESR normal. I was amazed. Have had trouble getting my blood results in a timely manner - still havnt got the one from a flare two weeks ago. Many thanks for all the help I get on this site esp. from Dorsetlady who is so kind.

6 Replies

oldestnewest
  • I had sinus problems too, but then that's 'normal' for me. It did appear that the problem had grown while taking Pred and I had to go and see my doctor a couple of times. She prescribed Bekonaise which can be bought OTC. I have also used Sterimar which is an OTC item (it's just misted salt water) and found it to be of great help.

  • Hi Christine2715,

    Thanks. Must admit never had sinus problems, but did used to get catarrh prior to GCA. I found that feverfew tablets helped, don't take them anymore but neither do I have catarrh either!

    As for whether you have a flare or reaction to reduction, it's sometimes difficult to know the first time, but if you feel achy, stiff and generally a bit under the weather almost straight away then it's probably withdrawal pains. If the pains and stiffness don't appear until a week or two after reduction then it's more likely to be a flare. Although, as were always saying, everybody reacts differently - I felt a bit lethargic and short tempered rather than actual pain, and it usually lasted about 3 or maybe 4 days. Not a great problem, just knew it was likely to happen so lived with it.

    I guess you're probably dropping in 5mgs at your level, which is normal, but still quite a big reduction. Once I'd found this forum - quite a long way in - and I was at lower doses I started a slower reduction plan and found I didn't get the withdrawal symptoms, so if you're having difficulty reducing it might be worth doing it over a couple of weeks (or longer) than overnight. It's really a bit of trial and error to find what's best for you.

  • Christine, I didn't experience sinus problems among my GCA symptoms or as a side effect of the steroids whilst on treatment. However, that doesn't mean to say that others might not experience it especially as the inflammation of GCA affects the blood vessels so quite possible that those 'feeding' the nose are also affected.

    As DL has said, any pain starting immediately following a reduction in steroid dose may simply be due to the effect of steroid withdrawal and should improve in a few days or so, whereas any pain that starts a week or more following a dose reduction and continues to build can point to it being a flare in the inflammation. I remember well the difficulty of recognising which was which in the early days - it's a steep learning curve but you will gradually recognise what is what. The most important thing to remember is to try and clear the decks for a few days around the time of any new reduction in dose. Resting your body will give it the best chance of adapting easily to the new dose.

    It sounds as though your CRP is heading in the right direction - although symptoms are key, I found my repeat blood tests a very useful guide before embarking on each steroid reduction, but I had a very knowledgeable rheumy on board!

  • Hi Christine, I have GCA & PMR, diagnosed April 2015.

    Just to let you know, I've had many awful sinus infections since. I met with my rheumy consultant yesterday, told her this, she said this is/can be associated with the taking of pred. I have been referred to the ENT dept for a check up just in case...

    (I check in most days on this site, everyone's support is treasured by me)

    Have a good day.

  • Thanks Marion, thought that might be the case. Yet another thing to contend with

  • Yes it is... Be kind to yourself Christine. :-)

You may also like...